Texas, 2014

Flash Flood in Texas, September 24, 2014

September 24, 2014 · NWS AMA · 1 event in 1 county or zone

A line of severe storms moved across Randall County during the early afternoon hours of the 24th. These storms also produced intense rainfall across the southern portion of Randall County which led to the development of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A line of severe storms moved across Randall County during the early afternoon hours of the 24th. These storms also produced intense rainfall across the southern portion of Randall County which led to the development of flash flooding. Once the storms moved out of the Southern Plains this flash flooding was able to recede.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 24, 11:26 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 24, 11:26 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1226 PM CDT WED SEP 24 2014

.AVIATION...
FOR THE 18Z TAFS, THIS IS A LOW CONFIDENCE FORECAST, ESPECIALLY
TIMING POTENTIAL VCTS/TSRA IMPACTS.

WAS MOST CONFIDENT TO INCLUDE VCTS/TSRA AT KAMA 18Z-21Z. THE
STRONGEST STORMS MAY STAY WEST AND EAST OF THE TERMINAL, BUT VSBYS
MAY BRIEFLY DROP INTO THE MVFR CATEGORY. WINDS WILL ALSO TEMPORARILY
SHIFT TO THE NORTH AND POSSIBLY GUST UP TO 30 KT. THERE COULD BE
ANOTHER ROUND OF TSRA AFTER 09Z, BUT CONFIDENCE OF OCCURRENCE IS TOO
LOW TO MENTION AT THIS TIME.

ONLY HAVE LOW TO MODERATE CONFIDENCE OF VCTS AT KDHT 22Z-02Z. THINK
KGUY WILL MISS ANY TSRA THIS AFTERNOON/EVENING, BUT THERE COULD BE
MORE TSRA NEAR KGUY AFTER 11Z. HOWEVER, CONFIDENCE IS TOO LOW TO
MENTION.

SOME MVFR VSBYS COULD DEVELOP AT ALL THREE TERMINALS 09Z-14Z, BUT
CONFIDENCE IS TOO LOW TO MENTION.

JACKSON/BEAT

&&

.PREV DISCUSSION... /ISSUED 646 AM CDT WED SEP 24 2014/

AVIATION...
FOR THE 12Z TAFS...A SMALL CLUSTER OF TSTMS MOVG SSEWD OUT OF SW KS
MAY APPROACH KGUY BETWEEN 12Z AND 16Z THIS MORNING. HAVE INSERTED
VCTS TO ACCOUNT FOR THIS PSBLTY. PATCHY BR AT KDHT AND KAMA SHOULD
LIFT BY AROUND 14Z THIS MORNING. ISOLD TO SCT TSTMS ARE EXPECTED TO
DEVELOP AGAIN LATER THIS AFTERNOON AND EVENING. RETAINED VCTS AT BOTH
KGUY AND KDHT FROM ABOUT 22Z TIL 03Z. LOWER CONFIDENCE AT KAMA
PRECLUDES ADDING THIS WEATHER ELEMENT AT THIS TIME.

ANDRADE

PREV DISCUSSION... /ISSUED 418 AM CDT WED SEP 24 2014/

SHORT TERM...CONVECTION OVER THE FAR EASTERN COUNTIES IN THE AMA CWA
CONTINUE TO SHOW SIGNS OF WEAKENING EARLY THIS MORNING ...DESPITE THE
PRESENCE OF A 30 KT LOW-LEVEL JET OVERHEAD. HOWEVER EXPECT STORMS TO
FIRE AGAIN LATER THIS MORNING AS SURFACE INSTABILITY INCREASES AND AN
UPPER WAVE STARTS TO SLIDE EAST ACROSS THE CENTRAL PLAINS. HIGHER
THETA-E AIR WILL REMAIN SITUATED BETWEEN AN UPPER RIDGE OVER THE
SOUTHWESTERN U.S. AND AN UPPER LOW OVER THE SOUTHEASTERN STATES AND
WILL ALSO CONTRIBUTE TO THE DEVELOPMENT OF STORMS TODAY AND TONIGHT.
HIGH RES AND NWP GUIDANCE INDICATE STORMS INCREASING IN COVERAGE THIS
AFTERNOON AND EVENING AS SURFACE INSTABILITY BECOMES MAXIMIZED FROM
DAYTIME HEATING. MODEST BULK SHEAR WILL KEEP THE SEVERE THREAT LOW BUT
CANNOT RULE OUT GUSTY WINDS AND HAIL WITH THE STRONGER STORMS. STORMS
WILL CONTINUE TONIGHT AS THE BASE OF THE UPPER WAVE REMAINS NEARBY.
WEAK MID UPPER FLOW SUGGESTS SLOW STORM MOTIONS...AND THE POTENTIAL
FOR HEAVY RAINFALL.

LONG TERM...
THE CHANCES FOR SHOWERS/STORMS CONTINUE THURSDAY BEFORE HEIGHTS RISE
AS THE WESTERN U.S. UPPER RIDGE EXPANDS FURTHER TO THE EAST. THE AXIS
OF HIGH THETA-E AIR WILL SUPPORT STORM DEVELOPMENT EARLIER IN THE
DAY. MUCH LIKE TODAY...ORGANIZED OR WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED HOWEVER LIGHT MID-LEVEL FLOW WILL CONTINUE TO SUPPORT THE
THREAT FOR HEAVY RAINFALL.

THE UPPER RIDGE POSITIONS ITSELF OVER THE NATIONS MID SECTION FRIDAY
THROUGH EARLY NEXT WEEK AS A DEEP UPPER LOW INITIALLY MOVES OVER THE
PACIFIC NORTHWEST BEFORE DIGGING SOUTH OVER THE GREAT BASIN. THIS
WILL MAKE FOR PLEASANT EARLY FALL WX ACROSS THE AREA...WITH DRY AND
MILD CONDITIONS. HOWEVER MEDIUM RANGE MODELS DIFFER WITH REGARDS TO
THE TRACK OF THE UPPER LOW EARLY NEXT WEEK. THE GFS EJECTS IT ACROSS
THE ROCKIES BY TUESDAY WITH RAIN CHANCES INCREASING AHEAD OF ITS
ASSOCIATED COLD FRONT. THE ECMWF TRACKS THIS LOW FURTHER TO THE
NORTH...WITH ANY PRECIP FALLING NORTH OF THE AMA CWA. OPTED TO NOT
INSERT POPS TUESDAY-TUESDAY NIGHT GIVEN THESE MODEL DISCREPANCIES.

THE POSITION OF THE UPPER RIDGE WILL KEEP TEMPS FAIRLY CONSISTENT
WITH HIGHS IN THE 70S AND 80S AND LOWS IN THE 5OS AND 60S.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

99/99
Hazardous weather outlook, Sep 24, 2:20 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
320 AM CDT WED SEP 24 2014

OKZ001>003-TXZ001>020-242100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
320 AM CDT WED SEP 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND
TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. NO
ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED...BUT A FEW
STORMS MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER...LOCALIZED
DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES THURSDAY.
SEVERE WEATHER IS NOT EXPECTED...BUT THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLK

In the hours before

Local storm report, Sep 24, 12:31 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
131 PM CDT WED SEP 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HAIL             6 NNW AMARILLO          35.29N 101.85W
09/24/2014  M1.00 INCH       POTTER             TX   BROADCAST MEDIA

            QUARTER SIZE HAIL NOW COVERING GROUND.

&&

EVENT NUMBER AMA1400668

JACKSON
Local storm report, Sep 24, 12:41 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
141 PM CDT WED SEP 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             7 ENE AMARILLO          35.23N 101.71W
09/24/2014  M1.00 INCH       POTTER             TX   NWS OFFICE

&&

EVENT NUMBER AMA1400669

JACKSON
Local storm report, Sep 24, 12:48 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
148 PM CDT WED SEP 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             4 W WILDORADO           35.22N 102.31W
09/24/2014  E1.00 INCH       OLDHAM             TX   TRAINED SPOTTER

            VERY HEAVY RAIN ALSO OCCURRING WITH VISIBILITY LESS
            THAN 100 YARDS.

&&

EVENT NUMBER AMA1400670

JACKSON
Local storm report, Sep 24, 1:10 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
210 PM CDT WED SEP 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             3 E ADRIAN              35.28N 102.61W
09/24/2014  E1.00 INCH       OLDHAM             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1400671

JACKSON
Local storm report, Sep 24, 1:21 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
221 PM CDT WED SEP 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             ADRIAN                  35.28N 102.66W
09/24/2014  E2.75 INCH       OLDHAM             TX   SCHOOL OFFICIAL

            ADRIAN ISD REPORTS CAR WINDOWS AND WINDOWS AT THE
            SCHOOL HAVE BEEN BROKEN BY HAIL UP TO BASEBALL SIZE. NO
            KNOWN INJURIES AT THIS TIME.

&&

EVENT NUMBER AMA1400672

JACKSON
Local storm report, Sep 24, 1:48 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
248 PM CDT WED SEP 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             1 NNW CANYON            35.00N 101.93W
09/24/2014  M1.00 INCH       RANDALL            TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA1400673

JACKSON

The radar

The Amarillo radar (KAMA), 33 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Randall

When
September 24, 2:05 PM CST to 3:00 PM CST
Where
Randall County, 0.72 mi SSW of Palo Duro Canyon State Park to 2.09 mi NNW of Palo Duro Canyon State Park
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
34.940, -101.675

Intense rainfall from a line of thunderstorms which moved through Randall County during the early afternoon hours of the 24th led to the development of Flash Flooding in Palo Duro Canyon State Park. Park officials reported the water crossing number 2 had between 8-10 inches of water flowing over the road, and water crossing numbers 3 and 5 had 5 inches of water flowing over those crossings. Once storms moved south of Randall County, this flash flooding was able to recede.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540225.